Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 41, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1999, 1:35 PM CDT for Minnehaha County, Turner County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1999, 1:35 PM CDT (18:35 UTC)
- Expired
- May 30, 1999, 2:05 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Minnehaha County, SD, Turner County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:00 PM CDT | Hail 1.25 | Ellis, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 301837 RRA SVRFSD SDC099-125-301905- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 135 PM CDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 205 PM CDT * AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CHANCELLOR...OR ABOUT 6 MILES EAST OF PARKER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALL LAKE AROUND 155 PM CDT CROOKS...HARTFORD...HUMBOLDT AROUND 205 PM CDT THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:33 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 30, 10:33 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1033 AM CDT SUN MAY 30 1999 TSTMS WEST OF THE JAMES RIVER NEAR LAKE ANDES DEVELOPING ALONG A LOW TO MID LVL BOUNDARY. GIVEN FCST WIND PROFILES...SHEAR/HELICITY WEAKENS THROUGH THE DAY FM W TO E ACROSS THE CWA. MDLS GENERALLY WEAK IN LOW LVL MOISTURE...AND ALTHOUGH SFC DEWPOINTS IN THE LOWER 60S MAY BE IN PART DUE TO EVAPOTRASPORTATION...STILL THOUGHT WISE TO USE FOR WORSE CASE SCENERIO. MODIFIED SUX RUC SOUNDING FOR 21Z INDICATING CAPES NEARING 2100 AND NO CAP WITH ASSUMPTION OF SFC DEWPOINT IN THE LOWER 60S. WITH WK SHEAR...WL ASSUME SLGHT RISK FOR SVR WX WL ONLY BE HAIL FOR 11 AM SVR WX OUTLOOK. .FSD...NONE.
In the hours before
Special weather statement, May 30, 11:16 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT SUN MAY 30 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK LOW PRESSURE TROUGH AND COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA TODAY AND HELP IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS BY THE EVENING HOURS. CAPES OF 500 TO 2000 J/KG CAN BE EXPECTED THIS EVENING WITH LITTLE SHEAR. MOSTLY LIKELY THE ONLY THREAT OF SEVERE WEATHER FOR OUR AREA WILL BE HAIL. SDZ050-052-057-058-310500- AURORA-BRULE-GREGORY-JERAULD- INCLUDING THE CITIES OF...CHAMBERLAIN 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE EVENING HOURS. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-053>056-059>071-MNZ071-097-098-IAZ001-012-020-031-NEZ013- 014-310500- BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-CLAY-DAVISON-DOUGLAS-HANSON- HUTCHINSON-KINGSBURY-LAKE-LINCOLN-MC COOK-MINER-MINNEHAHA-MOODY- SANBORN-TURNER-UNION-YANKTON-LINCOLN MN-PIPESTONE-ROCK-LYON IA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...HURON...MITCHELL...SIOUX FALLS... YANKTON...LUVERNE...PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER... SIOUX CITY 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-310500- COTTONWOOD-JACKSON-LYON MN-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM INTO THE EVENING HOURS. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. LOCALLY HEAVY RAIN DURING THE NIGHT. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. BR
Special weather statement, May 30, 11:16 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT SUN MAY 30 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK LOW PRESSURE TROUGH AND COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE AREA TODAY AND HELP IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS BY THE EVENING HOURS. CAPES OF 500 TO 2000 J/KG CAN BE EXPECTED THIS EVENING WITH LITTLE SHEAR. MOSTLY LIKELY THE ONLY THREAT OF SEVERE WEATHER FOR OUR AREA WILL BE HAIL. SDZ050-052-057-058-310500- AURORA-BRULE-GREGORY-JERAULD- INCLUDING THE CITIES OF...CHAMBERLAIN 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE EVENING HOURS. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-053>056-059>071-MNZ071-097-098-IAZ001-012-020-031-NEZ013- 014-310500- BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-CLAY-DAVISON-DOUGLAS-HANSON- HUTCHINSON-KINGSBURY-LAKE-LINCOLN-MC COOK-MINER-MINNEHAHA-MOODY- SANBORN-TURNER-UNION-YANKTON-LINCOLN MN-PIPESTONE-ROCK-LYON IA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...HURON...MITCHELL...SIOUX FALLS... YANKTON...LUVERNE...PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER... SIOUX CITY 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-310500- COTTONWOOD-JACKSON-LYON MN-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1116 AM CDT SUN MAY 30 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM INTO THE EVENING HOURS. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. LOCALLY HEAVY RAIN DURING THE NIGHT. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:05 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| May 30, 2:52 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 33 min |
| May 30, 2:57 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.